Kansas, 2011

High Wind in Kansas, April 14 to 15, 2011

April 14 to 15, 2011 · NWS GLD · 11 events in 11 counties and zones

An intense, slow-moving, winter-like storm moved across the Central High Plains on April 14-15. The storm produced a round of high winds with numerous gusts over 60 mph, in addition to wet, heavy snow.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense, slow-moving, winter-like storm moved across the Central High Plains on April 14-15. The storm produced a round of high winds with numerous gusts over 60 mph, in addition to wet, heavy snow. Blizzard conditions occurred in some areas with Interstate 70 and state highways closed. Many residents were without power for periods of time ranging from 12 to 48 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 14, 5:23 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 14, 5:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT THU APR 14 2011

.DISCUSSION...
252 PM MDT THU APR 14 2011

FORECAST CONCERNS HAVE BEEN NUMEROUS IN THE SHORT TERM WITH
THUNDERSTORMS PRODUCING HAIL IN THE EAST...HEAVY SNOW IN THE
WEST...AND THE UPCOMING VERY STRONG WINDS EXPECTED TONIGHT AND FRIDAY.

HIGHLIGHTS HAVE BEEN MODIFIED IN THE SHORT TERM TO ACCOUNT FOR
ONGOING HEAVY SNOW ACROSS COLORADO WITH THE CONTINUATION OF
HIGHLIGHTS RELATING TO THE STRONG LOW PRESSURE SYSTEM TRANSLATING
EASTWARD OVERNIGHT AND EXITING THE REGION BY LATE FRIDAY. HIGH
WINDS ARE EXPECTED ACROSS THE ENTIRE AREA TONIGHT AND FRIDAY WITH
AREAS OF MODERATE SNOW AND BLOWING AND DRIFTING ACROSS THE
NORTHERN HALF OF THE FORECAST AREA.

EXPECT THE REGION TO DRY OUT AND WARM UP THROUGH THE WEEKEND AS
THE UPPER PATTERN BECOMES MORE ZONAL AND A SERIES OF SURFACE LEE
TROUGHS PRODUCES A GENERAL SOUTHWESTERLY NEAR SURFACE FLOW.

EXPECT ANOTHER UNSETTLED PERIOD DURING THE FIRST PART OF NEXT WEEK
AS THE UPPER FLOW TURNS SOUTHWEST WITH THE APPROACH OF A SERIES OF
SHORT WAVE TROUGHS EMBEDDED IN THE UPPER FLOW.

LOCKHART
&&

.AVIATION...
518 PM MDT THU APR 14 2011

FOR THE 00Z TAF...EXTREMELY COMPLEX AVIATION FORECAST FOR THIS
ISSUANCE. VLIFR CONDITIONS AT KGLD WITH +SN WILL CONTINUE THROUGH
AT LEAST 02Z BEFORE A TRANSITION MORE TO -SN. HOWEVER...LIFR CIGS
WILL CONTINUE THROUGH AT LEAST 12Z WITH A SLOW IMPROVEMENT TO IFR
AND EVENTUALLY VFR AFTER 15Z. FOR KMCK...ISOLATED CONVECTION WILL
CONTINUE FOR THE NEXT FEW HOURS BEFORE A TRANSITION OVER TO -SN
TAKES PLACE. MAY BE JUST A BIT AGGRESSIVE ON THE CHANGEOVER WITH
COULD OCCUR A BIT LATER THAN 02Z AS CURRENTLY PROGGED. ANTICIPATE
IFR CIGS TO CONTINUE THROUGH 15Z OR SO BEFORE SCATTERING TO VFR.
FOR BOTH TERMINALS...EXTREMELY STRONG WINDS WILL BE LIKELY THROUGH
THE END OF THE EFFECTIVE PERIOD WITH GUSTS IN EXCESS OF 50KTS
LIKELY DURING THE DAY FRIDAY.

FOLTZ
&&

.FIRE WEATHER...
252 PM MDT THU APR 14 2011

KEPT THE FIRE WEATHER WATCH INTACT AS WAS PREVIOUSLY ISSUED.
CURRENT HEAVIER SNOWFALL AMOUNTS COULD CHANGE THE AREA
COVERED...HOWEVER...STILL EXPECT VERY STRONG WINDS ON FRIDAY ALONG
WITH DRYER CONDITIONS AND WARMER TEMPERATURES TO MELT THE SNOW
RAPIDLY WITH THE POTENTIAL TO DRY OUT THE FINE FUELS QUICKLY
MAINLY ACROSS THE WESTERN PORTIONS OF THE COLORADO COUNTIES WHERE
LESSER SNOWFALL AMOUNTS HAVE BEEN RECEIVED. EXPECT A RED FLAG
WARNING TO BE ISSUED OVERNIGHT FOR THE SAME OR SIMILAR AREA
CURRENTLY COVERED BY THE FIRE WEATHER WATCH.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ FRIDAY FOR
     KSZ001>004-013>016-027>029-041-042.

     WINTER WEATHER ADVISORY UNTIL 6 AM MDT /7 AM CDT/ FRIDAY FOR
     KSZ001-013-027.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR KSZ002>004.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR KSZ013-027-028-041-042.

NE...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ FRIDAY FOR
     NEZ079>081.

     WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR NEZ079.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR NEZ080-081.

CO...HIGH WIND WARNING UNTIL 8 PM MDT FRIDAY FOR COZ090>092.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR COZ253-254.

     WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR COZ090>092.

&&
Hazardous weather outlook, Apr 14, 4:01 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT THU APR 14 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
401 PM MDT THU APR 14 2011 /501 PM CDT THU APR 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS REMAIN POSSIBLE THROUGH THIS EVENING
GENERALLY ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO
GRAINFIELD KANSAS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
BUT STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS EASTERN COLORADO AND
EXTREME WESTERN KANSAS AND SOUTHWEST NEBRASKA. 5 TO 7 INCHES OF
SNOW ARE POSSIBLE OVER EASTERN COLORADO WITH AMOUNTS QUICKLY
DIMINISHING AS YOU GO FURTHER EAST.

ADDITIONALLY...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS
TO 50 MPH WILL CONTINUE TO DEVELOP THIS EVENING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH
ARE EXPECTED TO CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG
WINDS WILL BRING THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS SOUTHWEST OF A GOODLAND TO RUSSELL SPRINGS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING BUT ANY REPORTS
OF HAZARDOUS WEATHER WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Apr 14, 5:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     NON-TSTM WND GST OAKLEY                  39.13N 100.85W
04/14/2011  M45 MPH          LOGAN              KS   MESONET

&&

DDT
Local storm report, Apr 14, 5:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     NON-TSTM WND GST BREWSTER                39.36N 101.38W
04/14/2011  M49 MPH          THOMAS             KS   MESONET

&&

DDT
Local storm report, Apr 14, 5:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     NON-TSTM WND GST ATWOOD                  39.81N 101.04W
04/14/2011  M46 MPH          RAWLINS            KS   AWOS

&&

DDT
Local storm report, Apr 14, 5:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     NON-TSTM WND GST OAKLEY                  39.13N 100.85W
04/14/2011  M52 MPH          LOGAN              KS   AWOS

&&

DDT
Local storm report, Apr 14, 5:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     NON-TSTM WND GST 8 SE SHARON SPRINGS     38.81N 101.65W
04/14/2011  M48 MPH          WALLACE            KS   MESONET

&&

DDT
Local storm report, Apr 14, 5:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     NON-TSTM WND GST GRINNELL                39.12N 100.63W
04/14/2011  M48 MPH          GOVE               KS   MESONET

&&

DDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Decatur

When
April 14, 6:00 PM CST to April 15, 12:00 PM CST
Where
Decatur forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Mesonet observations showing wind gusts to 60 mph were common across neighboring counties, and gusts to 60 mph are estimated to have occurred across Decatur county as well.

High Wind, Norton

When
April 14, 6:00 PM CST to April 15, 12:00 PM CST
Where
Norton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

High Wind, Thomas

When
April 14, 6:00 PM CST to April 15, 12:00 PM CST
Where
Thomas forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
April 14, 6:00 PM CST to April 15, 12:00 PM CST
Where
Sheridan forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

High Wind, Graham

When
April 14, 6:00 PM CST to April 15, 12:00 PM CST
Where
Graham forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

High Wind, Logan

When
April 14, 6:00 PM CST to April 15, 12:00 PM CST
Where
Logan forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

High Wind, Gove

When
April 14, 6:00 PM CST to April 15, 12:00 PM CST
Where
Gove forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

High Wind, Wichita

When
April 14, 6:00 PM CST to April 15, 12:00 PM CST
Where
Wichita forecast zone
Measured
46 kt (53 mph) measured sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

High Wind, Sherman

When
April 14, 6:00 PM MST to April 15, 12:00 PM MST
Where
Sherman forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Strong wind gusts also resulted in damage to an irrigation pivot near Interstate 70 around mile marker 8.5 in western Sherman county.

High Wind, Wallace

When
April 14, 6:00 PM MST to April 15, 12:00 PM MST
Where
Wallace forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

High Wind, Greeley

When
April 14, 6:00 PM MST to April 15, 12:00 PM MST
Where
Greeley forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285127, 285129, 285134, 285135, 285136, 285139, 285140, 285142, 285133, 285138, 285141.